Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS Lincoln, IL

December 1, 2018Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Dec 1, 2018, 2:58 PM CST for Schuyler County, Illinois. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 2:58 PM CST (20:58 UTC)
Expired
Dec 1, 2018, 3:12 PM CST
In force
14 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 127 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 3:00 PM CSTTORNADO 1Brooklyn, ILPATH LENGTH 1.0 MILE, WIDTH 100 YARDS, ESTIMATED PEAK WIND SPEED 90 MPH. LIFTED 1 MILE NORTH-NORTHEAST OF BROOKLYN.
Dec 1, 3:00 PM CSTTORNADOBrooklyn, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KILX 012058
SVRILX
ILC169-012145-
/O.NEW.KILX.SV.W.0147.181201T2058Z-181201T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
258 PM CST SAT DEC 1 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Schuyler County in west central Illinois...

* Until 345 PM CST.

* At 258 PM CST, a severe thunderstorm was located 8 miles west of
  Littleton, or 14 miles northwest of Rushville, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Weinberg King State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.

LAT...LON 4028 9089 4028 9064 4018 9074 4020 9090
      4029 9091
TIME...MOT...LOC 2058Z 209DEG 24KT 4024 9078 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
1 follow-up statement
040 
WWUS53 KILX 012112
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
312 PM CST SAT DEC 1 2018

ILC169-012122-
/O.CAN.KILX.SV.W.0147.000000T0000Z-181201T2145Z/
Schuyler-
312 PM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCHUYLER COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for west central
Illinois.

LAT...LON 4028 9089 4028 9064 4018 9074 4020 9090
      4029 9091
TIME...MOT...LOC 2110Z 209DEG 24KT 4032 9072 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 2:09 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 1, 2:09 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
209 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM CST Sat Dec 1 2018

Deep low pressure tracking into northern Illinois by Sunday
morning, will bring a challenging set of TAFs to the area.
Currently a warm front is pushing north through central IL, which
will tend to scatter out the lower ceilings for the I-72 sites
this afternoon. Farther north, IFR ceiling should hold along
with the potential for reduced visibility in fog. Scattered
showers and isolated thunderstorms are possible into mid
afternoon. A better chance for thunderstorms will develop later
this afternoon and evening, ahead of an approaching cold front.
This will bring scattered thunderstorms some of which will have
gusty winds and small hail. These storms will shift northeast of
the area this evening with MVFR to VFR ceilings expected behind
the front. Gusty southeast winds will gradually lose gusts towards
evening, and switch to the southwest after the frontal passage. As
the pressure gradient tightens again Sunday morning, gusts will
return.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until midnight CST tonight for ILZ027-028-036.

&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 10:49 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1049 AM CST Sat Dec 1 2018

ILZ027>030-036-021200-
Fulton-Knox-Marshall-Peoria-Stark-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1049 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 11:16 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 AM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E OLNEY               38.73N 88.07W
12/01/2018  M1.06 INCH       RICHLAND           IL   COCORAHS

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:09 PM CSTDense Fog AdvisoryILXChampaign, DeWitt, McLean, Piatt, Vermilion, Woodford8 hr
Dec 1, 9:45 AM CSTRiver Flood WarningILXFulton, Knox3 days
Dec 1, 12:39 PM CSTDense Fog AdvisoryILXFulton, Knox, Stark4 hr
Dec 1, 2:21 PM CSTSevere Thunderstorm WarningILXSchuyler39 min
Dec 1, 2:49 PM CSTTornado WarningILXCass, Morgan, Scott41 min
Dec 1, 3:04 PM CSTTornado WarningILXSchuyler11 min
Dec 1, 3:24 PM CSTTornado WarningILXCass, Mason, Schuyler51 min
Dec 1, 3:47 PM CSTTornado WarningILXFulton, Mason, Schuyler43 min
Dec 1, 3:57 PM CSTTornado WarningILXKnox, Peoria38 min
Dec 1, 4:22 PM CSTTornado WarningILXFulton, Mason, Peoria, Tazewell38 min
Dec 1, 4:37 PM CSTTornado WarningILXChristian38 min
Dec 1, 4:39 PM CSTTornado WarningILXChristian51 min
Dec 1, 4:42 PM CSTTornado WarningILXMason48 min
Dec 1, 4:53 PM CSTTornado WarningILXFulton, Peoria37 min
Dec 1, 5:12 PM CSTTornado WarningILXMason, Tazewell48 min
Dec 1, 5:15 PM CSTSevere Thunderstorm WarningILXLogan, Menard, Sangamon45 min
Dec 1, 5:15 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatILXChristian30 min
Dec 1, 5:29 PM CSTSevere Thunderstorm WarningILXPeoria46 min
Dec 1, 5:43 PM CSTTornado Warning Tornado observedConsiderable damage threatILXChristian, Macon32 min
Dec 1, 5:46 PM CSTSevere Thunderstorm WarningILXTazewell44 min
Dec 1, 5:54 PM CSTSevere Thunderstorm WarningILXLogan, Menard51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.